Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Grand Forks, ND

June 2, 2017Cavalier County, Ramsey County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 2, 2017, 5:56 PM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2017, 5:56 PM CDT (22:56 UTC)
Expired
Jun 2, 2017, 7:00 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 142 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:58 PM CDTTSTM WND DMG4 Nw Webster, NDSIX INCH DIAMETER APPLE TREE SNAPPED.
Jun 2, 5:59 PM CDTHAIL 1.251 W Webster, NDNICKEL TO HALF DOLLAR SIZED HAIL FEEL FOR ABOUT 5 MINUTES... ENDING AROUND 604 PM CDT.
Jun 2, 5:59 PM CDTHAIL 1.251 W Webster, NDNICKEL TO HALF DOLLAR SIZED HAIL FEEL FOR ABOUT 5 MINUTES... ENDING AROUND 604 PM CDT.
Jun 2, 6:00 PM CDTTSTM WND DMG5 Ne Penn, NDTHREE TREES APPROXIMATELY 12 TO 18 INCHES TWISTED AND SNAPPED. ALSO RECEIVED DIME HAIL AND APPROXIMATELY 1.25 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS53 KFGF 022256
SVRFGF
NDC019-071-095-030000-
/O.NEW.KFGF.SV.W.0006.170602T2256Z-170603T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
556 PM CDT FRI JUN 2 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Towner County in northeastern North Dakota...
  South central Cavalier County in northeastern North Dakota...
  Northern Ramsey County in northeastern North Dakota...

* Until 700 PM CDT.

* At 555 PM CDT, a severe thunderstorm was located near Webster, or
  14 miles north of Devils Lake, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Webster around 600 PM CDT. 
  Garske around 605 PM CDT. 
  Starkweather around 610 PM CDT. 
  Hampden and Derrick around 630 PM CDT. 
  Loma around 640 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4817 9906 4838 9909 4874 9832 4832 9833
TIME...MOT...LOC 2255Z 229DEG 34KT 4831 9897 

HAIL...1.00IN
WIND...60MPH
 
$$

Voelker
2 follow-up statements
313 
WWUS53 KFGF 022340
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
640 PM CDT FRI JUN 2 2017

NDC019-071-095-030000-
/O.CON.KFGF.SV.W.0006.000000T0000Z-170603T0000Z/
Towner ND-Cavalier ND-Ramsey ND-
640 PM CDT FRI JUN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN TOWNER...SOUTH CENTRAL CAVALIER AND NORTHERN RAMSEY
COUNTIES...

At 639 PM CDT, a severe thunderstorm was located near Loma, or 13
miles southwest of Langdon, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Nekoma around 645 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4817 9906 4838 9909 4874 9832 4832 9833
TIME...MOT...LOC 2339Z 229DEG 34KT 4859 9849 

HAIL...1.00IN
WIND...60MPH
 
$$

Voelker
313 
WWUS53 KFGF 022355
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
655 PM CDT FRI JUN 2 2017

NDC019-071-095-030004-
/O.EXP.KFGF.SV.W.0006.000000T0000Z-170603T0000Z/
Towner ND-Cavalier ND-Ramsey ND-
655 PM CDT FRI JUN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOWNER...SOUTH
CENTRAL CAVALIER AND NORTHERN RAMSEY COUNTIES WILL EXPIRE AT 700 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4817 9906 4838 9909 4874 9832 4832 9833
TIME...MOT...LOC 2354Z 229DEG 34KT 4867 9834 

$$

Voelker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:48 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 2, 2:48 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
248 PM CDT Fri Jun 2 2017

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM CDT Fri Jun 2 2017

Timing, coverage and intensity of convection main impacts through
the short term. Main boundary currently from MOT to west of BIS
to a sfc low near MBG. A weaker e-w boundary extends from the low
along the ND/SD border then se to near RST. Main wave pushing
across e MT/WY with a weaker impulse under the ridge axis over the
central dakotas border region. Ahead of boundary dewpoints around
60 reside to the western FA boundary. Bulk shear remains weak
however sufficient instability, cape with favorable mid level
lapse rates over the central dakotas. Cap is weakest over N
central ND and most high resolution model guidance and CAMs
initiate convection along boundary over this region with
secondary area vcnty surface low along s central ND/SD border.
Have maintained highest pops across the NE with adjustments likely
through the evening. Although shear weak sufficient instabiility
and cape for severe storms. Inverted V soundings and dcape all
favorable for strong winds along the the spotty hail threat.
Modest low level jet develops later this evening which may aid in
maintaining convection across northern Mn to some degree
overnight. Temperatures to remain mild overnight.

Convection will continue to propagate eastward across mainly the
Mn portion of the forecast area into early afternoon. Not a great
deal of cooling behind the front so with solar temperatures should
recover with most areas remaining above average.

.LONG TERM...(Saturday night through Friday)
Issued at 147 PM CDT Fri Jun 2 2017

On Saturday night through Monday night, an upper level ridge
approaches and builds in from the west, bringing drier air aloft and
warmer air. This results in highs in the upper 70s to upper 80s with
generally sunny and dry conditions during this period. A small upper
level disturbance brings small chances for a few showers to parts of
northwest and west central Minnesota during this period, but any
rain will be fairly brief.

For the middle to the end of the week, the ridge moves east out of
the Northern Plains and a more active weather pattern emerges with
one or two upper level short waves moving through the Northern and
Canadian Plains. Model confidence is low in the timing of these
disturbances, but there is definitely a signal that rain chances
will be in the forecast for a few periods with some threat for
storms on one or two days. With increased cloud cover and rain
chances, temperatures will be a bit cooler than the weekend with
highs generally in the 70s and lows in the 40s to 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jun 2 2017

Highest confidence for T potential in the DVL area so included a
tempo group around 00z give or take an hour or so. With inverted V
soundings strong winds look to be the highest threat so mentioned
45kt gusts with T. Farther east more uncertain on how convection
will hold together so left out of forecast other than VCTS in GFK.
Otherwise general VFR conditions expected through the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...BP
AVIATION...Voelker
Hazardous weather outlook, Jun 2, 12:01 PM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1201 PM CDT Fri Jun 2 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031715-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1201 PM CDT Fri Jun 2 2017

...Scattered severe storms possible late this afternoon and
evening across parts of the region...

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a chance for scattered severe thunderstorms late this
afternoon into the evening. The areas with the best chance for
seeing severe thunderstorms are the Devils Lake region into the
northern Red River Valley, mainly between 6 PM and 11 PM. Quarter
sized hail and wind gusts to 70 mph will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 2, 4:40 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
440 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             3 ESE HANSBORO          48.94N 99.32W
06/02/2017  E1.25 INCH       TOWNER             ND   PUBLIC

            A FEW VERY LARGE HAIL AMONG LOTS OF SMALL HAIL.

&&

GGUST
Local storm report, Jun 2, 4:52 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
452 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 W BISBEE              48.63N 99.47W
06/02/2017  E1.00 INCH       TOWNER             ND   PUBLIC

            VERY HEAVY RAIN AND A FEW LARGE HAIL.

&&

GGUST
Local storm report, Jun 2, 5:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
506 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 SW HANSBORO           48.88N 99.49W
06/02/2017  E1.25 INCH       TOWNER             ND   PUBLIC

            VERY HEAVY RAIN AND DIME TO HALF DOLLAR SIZED HAIL.

&&

GGUST
Local storm report, Jun 2, 5:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             9 WSW MADDOCK           47.91N 99.71W
06/02/2017  E1.00 INCH       BENSON             ND   PUBLIC

            LOTS OF DIME TO QUARTER SIZED HAIL COVERED THE GROUND.

&&

GGUST
Local storm report, Jun 2, 5:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 WNW PENN              48.23N 99.11W
06/02/2017  E1.00 INCH       RAMSEY             ND   PUBLIC

            LOTS OF DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN.

&&

GGUST
Local storm report, Jun 2, 5:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
548 PM CDT FRI JUN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 SW CANDO              48.44N 99.28W
06/02/2017  E1.25 INCH       TOWNER             ND   PUBLIC

            NICKEL TO HALF DOLLAR SIZED HAIL AND VERY HEAVY RAIN.
            HAIL COVERED THE GROUND.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:05 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner55 min
Jun 2, 4:15 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner60 min
Jun 2, 4:48 PM CDTSevere Thunderstorm WarningFGFBenson57 min
Jun 2, 5:03 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner57 min
Jun 2, 5:44 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.